Topical steroid withdrawal

From WikiProjectMed
Jump to navigation Jump to search
Topical steroid withdrawal
Other names: Topical steroid addiction (TSA),[1] steroid dermatitis,[1] red burning skin syndrome,[1] red face syndrome,[2] red skin syndrome, iatrogenic exfoliative dermatitis (idiopathic erythroderma)[3]
Red (burning) Skin Syndrome - Showing Face Pattern with white nose sign and spared palms (soles spared too).jpg
Red burning skin syndrome from topical steroids. Face pattern with nose and palms spared (soles also spared)
SpecialtyDermatology
SymptomsRed skin, burning sensation, skin peeling, itchiness[1]
ComplicationsTrouble sleeping, secondary infection[1]
Usual onsetDays to weeks after stopping topical steroids[1]
DurationWeeks to years[4]
TypesErythematoedematous, papulopustular[2]
CausesStopping topical steroids after frequent long-term use[1]
Risk factorsHigh strength steroids, use more than once a day, use on face[1][2]
Diagnostic methodBased on symptoms[1]
Differential diagnosisContact dermatitis, eczema, skin infection[2]
PreventionUse steroid creams < 2 wks[2]
TreatmentStop topical steroids, counseling, cold compresses[1]
MedicationGradually decreasing steroids by mouth[1]
FrequencyRare[1]

Topical steroid withdrawal, also known as red burning skin and steroid dermatitis, may occur in long-term users of topical steroids after they stop the use.[1][3] Symptoms include redness of the skin, a burning sensation, skin swelling, and itchiness.[1][5] This may then be followed by skin peeling.[1] Onset is within days to weeks after steroids are stopped.[1] Complications may include trouble sleeping and secondary infection.[1]

It generally requires the application of a topical steroid, at least daily, for more than a year.[1] It does not occur with normal use.[1] People with atopic dermatitis are most at risk.[6] It is believed to be a specific side effect of steroids.[7] Diagnosis is based on symptoms, with skin biopsy generally being unhelpful.[1][5] It is difficult to separate from a recurrence of the original skin disease the steroids were used to treat.[1]

Treatment involves discontinuing the use of topical steroids.[1] These can either be stopped gradually or suddenly.[1] A short and gradually decreasing dose of steroids by mouth may be used.[1] Counseling and cold compresses may also help.[1] Other measures may include antihistamines or gabapentin.[2] The condition may last for weeks to years.[4]

Topical steroid withdrawal is rare.[1] Cases have been reported in adults with a few possible cases in children.[1][3] About 80% of those affected are women.[6] In some areas of the world it occurs due to the use of steroids in skin lightening products.[5] It was first described in 1979.[2] Discussion of the topic has become common on social media.[4]

Signs and symptoms

Red burning skin syndrome from topical steroids. Typical pattern on lower arms and hands

Topical steroid withdrawal is characterized by an uncontrollable, spreading dermatitis and worsening skin inflammation, which requires a stronger topical steroid to get the same result as the first prescription. This cycle is known as steroid addiction syndrome.[8] When topical steroids are stopped, the skin develops redness, burning, itchiness, scabs, swelling, hives or oozing. After the withdrawal period is over, the atopic dermatitis can cease or is less severe than it was before.[9] Topical steroid addiction has also been reported in the male scrotum area.[10]

Hives and excessive sweating are generally a sign of recovery.[2]

Duration

The duration of acute topical corticosteroid withdrawal is variable; the skin can take months to years to return to its original condition.[1] The duration of steroid use may influence the recovery factor time, with the patients who used steroids for the longest reporting the slowest recovery.

Cause

It generally requires the application of a topical steroid at least daily for more than a year.[1] It does not occur with normal use.[1] Cases have, however, been reported to occur after as short as 2 months of use.[11][3] As of 2021 the existence of the condition was controversial.[5][4]

Mechanism of action

A number of possible mechanisms have been described.[4] One involves the release of nitric oxide that results in dilation of blood vessels to the skin.[2] Other possibilities include rapid resistance to steroids, dysfunction of glucocorticoid receptors, or poor skin barrier function.[4]

Historically, it was believed that cortisol was only produced by the adrenal glands, but research has shown that keratinocytes in human skin also produce cortisol.[12] Prolonged topical steroid (TS) application changes the glucocorticoid receptor (GR) expression pattern on the surface of lymphocytes; a person experiencing resistance to a TS has a low ratio of GR-α to GR-β.[3]

Diagnosis

Diagnosis is based on a rash occurring within weeks of stopping long-term topical steroids.[1] Specific signs include ‘headlight sign’ (redness of the lower part of the face but not the nose or the area around the mouth); ‘red sleeve’ (a rebound eruption stopping abruptly at the lower arms and hands); and ‘elephant wrinkles’ (reduced skin elasticity).[2]

Differentiating this condition from the skin condition that the steroids were originally used to treat can be difficult.[1] Red, burning skin may be misdiagnosed.[9]

Prevention

Prevention is by not using moderate or high strength steroid creams for periods of time longer than two weeks.[1][2]

Treatment

Treatment involves not using topical steroids.[1] These can either be stopped gradually or suddenly.[1] Counselling and cold compresses may also help.[1] Antihistamines may help for itchiness.[2] Immunosuppressants and light therapy may also help some people.[2] Psychological support is often recommended.[1][6][11]

Epidemiology

The condition is rare.[1] Cases have been reported in adults with a few possible cases in children.[1][3] One survey estimated that maybe up to 12% of people with atopic dermatitis have steroid addiction.[9]

History

The first description of the condition occurred in 1979.[2]

References

  1. 1.00 1.01 1.02 1.03 1.04 1.05 1.06 1.07 1.08 1.09 1.10 1.11 1.12 1.13 1.14 1.15 1.16 1.17 1.18 1.19 1.20 1.21 1.22 1.23 1.24 1.25 1.26 1.27 1.28 1.29 1.30 1.31 1.32 1.33 1.34 1.35 1.36 1.37 1.38 "Topical corticosteroid withdrawal". DermNet NZ. Archived from the original on 16 March 2016. Retrieved 19 July 2016.
  2. 2.00 2.01 2.02 2.03 2.04 2.05 2.06 2.07 2.08 2.09 2.10 2.11 2.12 2.13 Sheary B (June 2016). "Topical corticosteroid addiction and withdrawal - An overview for GPs". Australian Family Physician. 45 (6): 386–388. PMID 27622228. Archived from the original on 2021-04-14. Retrieved 2022-12-01.
  3. 3.0 3.1 3.2 3.3 3.4 3.5 Juhász, MLW; Curley, RA; Rasmussen, A; Malakouti, M; Silverberg, N; Jacob, E (September–October 2017). "Systematic review of the topical steroid addiction and topical steroid withdrawal phenomenon in children diagnosed with atopic dermatitis and treated with topical corticosteroids". Journal of the Dermatology Nurses' Association. 9 (5): 233–240. doi:10.1097/JDN.0000000000000331.
  4. 4.0 4.1 4.2 4.3 4.4 4.5 Tan, SY; Chandran, NS; Choi, EC (October 2021). "Steroid Phobia: Is There a Basis? A Review of Topical Steroid Safety, Addiction and Withdrawal". Clinical drug investigation. 41 (10): 835–842. doi:10.1007/s40261-021-01072-z. PMID 34409577.
  5. 5.0 5.1 5.2 5.3 Hwang J (25 Dec 2020). "Topical corticosteroid withdrawal ('steroid addiction'): an update of a systematic review". Journal of Dermatological Treatment. 33 (3): 1293–1298. doi:10.1080/09546634.2021.1882659. PMID 33499686. S2CID 231764481.
  6. 6.0 6.1 6.2 Sheary, BMed, FRACGP, General Practitioner, Belinda. "Topical corticosteroid addiction and withdrawal – An overview for GPs". The Royal Australian College of General Practitioners Ltd. Australian Family Physician. Archived from the original on 2021-04-14. Retrieved 2022-12-01.{{cite web}}: CS1 maint: multiple names: authors list (link)
  7. Hajar, T; Leshem, YA; Hanifin, JM; Nedorost, ST; Lio, PA; Paller, AS; Block, J; Simpson, EL; (the National Eczema Association Task, Force). (March 2015). "A systematic review of topical corticosteroid withdrawal ("steroid addiction") in patients with atopic dermatitis and other dermatoses". Journal of the American Academy of Dermatology. 72 (3): 541–549.e2. doi:10.1016/j.jaad.2014.11.024. PMID 25592622.
  8. Smith MC, Nedorost S, Tackett B (September 2007). "Facing up to withdrawal from topical steroids". Nursing. 37 (9): 60–61. doi:10.1097/01.NURSE.0000287732.08659.83. PMID 17728660.
  9. 9.0 9.1 9.2 Fukaya M, Sato K, Sato M, Kimata H, Fujisawa S, Dozono H, et al. (2014). "Topical steroid addiction in atopic dermatitis". Drug, Healthcare and Patient Safety. 6: 131–138. doi:10.2147/dhps.s69201. PMC 4207549. PMID 25378953.
  10. Kling C, Obadiah J (2005-03-01). "Corticosteroid-dependent scrotum". Journal of the American Academy of Dermatology. 52 (3): P47. doi:10.1016/j.jaad.2004.10.202. ISSN 0190-9622. Archived from the original on 2021-07-29. Retrieved 2022-12-01.
  11. 11.0 11.1 Ghosh, Aparajita; Sengupta, Sujata; Coondoo, Arijit; Jana, Amlankusum (2014). "Topical corticosteroid addiction and phobia". Indian Journal of Dermatology. 59 (5): 465–8. doi:10.4103/0019-5154.139876. PMC 4171914. PMID 25284851.
  12. Cirillo N, Prime SS (June 2011). "Keratinocytes synthesize and activate cortisol". Journal of Cellular Biochemistry. 112 (6): 1499–1505. doi:10.1002/jcb.23081. PMID 21344493. S2CID 22289437.

External links